What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Aug 10, 9:28 AM EST, 2 hours 32 minutes earlier.
Area forecast discussion, Aug 10, 9:28 AM EST, 2 hours 32 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
1028 AM EDT Wed Aug 10 2022
.SYNOPSIS...
A cold front from New Jersey to the Mid Mississippi Valley will move
slowly southeast today through Thursday. This will result in showers
and thunderstorms for the region until the front comes through
Thursday. Cooler and drier weather will follow the for Friday
and Saturday.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 1025 AM EDT Wednesday...
Minor changes to the forecast this morning to adjust
temperatures and dew points slightly. Showers were moving
through KY and WV already this morning but staying just north of
Greenbrier County. We should see more convection begin to fire
in the next couple of hours. No changes to the Flood Watch.
As of 310 AM EDT Wednesday...
Flood Watch for Excessive Rainfall issued for this afternoon and
evening.
The cold front across the Mid Atlantic drifts south today and
tonight and will be trail from northern Virginia into western
Kentucky by Thursday morning.
Starting the morning with fog development in the New and Greenbrier
River valleys and scattered mid level clouds over the mountains. So
will be set for heating up during the morning and increasing the
instability. Just like the past few days the first thunderstorms will
pop up along the southern Blue Ridge sometime around 16Z/noon.
HI-Res ARW, HRRR, FV3, and the 3KM NAM all have a similar scenario
for this afternoon with a cluster or line of storms that develops
near the northern Blue Ridge around 18Z/2PM then tracks southeast
through central and eastern Virginia throughout the rest of the
afternoon and into the evening. The southern/western end of this
complex will move across Buckingham County and perhaps Appomattox and
Charlotte Counties in the 4PM to 10PM time range.
Meanwhile orographically driven scattered thunderstorms will
continue across the mountains. The probability of precipitation does
lowers in the mountains after sunset until the front gets closer
late tonight. In the piedmont little chance of rain is expected once
the afternoon and evening storms move through.
Persistence and NBM will be used as guidance for highs today. Lows
tonight will be mild with surface dew points in the mid 60s to
mid 70s pooling along the front and more cloud cover.
&&
.SHORT TERM /THURSDAY THROUGH SATURDAY/...
As of 300 AM EDT Wednesday...
A cold front will continue to progress southward through the day on
Thursday. Southern and southeastern sections of the region may see
some lingering showers and storms into the early evening, but these
are expected to dissipate fairly rapidly as drier air moves into the
region behind the front.
Thursday night into Friday night, cooler and drier air will continue
to move south into the region as the high builds. Temperatures
during this portion of the forecast are expected to be a few degrees
above normal Wednesday night into Thursday, but start trending to
values around or slightly below normal Thursday night into Friday
night.
Saturday remains dry and comfortable as well with lower dew points
and mostly sunny skies.
&&
.LONG TERM /SATURDAY NIGHT THROUGH TUESDAY/...
As of 300 AM EDT Wednesday...
Much drier and cooler air remains in place through the weekend. Some
dew points in the 40s along with lows in the lower 50s in the
mountains. Some showers will be introduced back to the area for the
first of next week as flow remains out of the northwest with a few
weak embedded disturbances embedded within. It still appears
temperatures will remain near to slightly below normal into next
week with persistent troughing in the east.
&&
.AVIATION /15Z WEDNESDAY THROUGH SUNDAY/...
As of 1025 AM EDT Wednesday...
VFR conditions are expected until thunderstorms develop. Just
like the past few days the first thunderstorms will pop up along
the southern Blue Ridge sometime around 16Z/noon. HI-Res ARW,
HRRR, FV3, and the 3KM NAM all have a similar scenario for this
afternoon with a cluster or line of storms that develops near
the northern Blue Ridge around 18Z/2PM then tracks southeast
through central and eastern Virginia throughout the rest of the
afternoon and into the evening. KROA and KBCB will have the best
chance of thunderstorms between 16Z/noon and 20Z/4PM while KLYH
and KDAN will be later in the 20Z/4PM to 00Z/8PM time frame.
Rainfall rates will be very heavy with some of these storms with
IFR visibility.
Meanwhile orographically driven scattered thunderstorms will
continue across the mountains. The probability of precipitation does
lower in the mountains after sunset until the front gets closer
late tonight. May have VCSH in the KLWB TAF well after 00Z/8PM
In the piedmont little chance of rain is expected once the
afternoon and evening storms move through.
IFR clouds come in from the northwest overnight with areas of
MVFR showers and fogs and isolated thunderstorms. Have KLWB,
KBCB and KBLF lowering after 06Z/2AM.
Average confidence for timing and location of precipitation.
Average confidence for ceiling, visibility and wind.
.Extended Aviation Discussion...
Sub-VFR conditions look to continue Thursday as a cold front
slowly pushes through the area. The coverage of showers and
storms will slowly decrease as the front sinks south and east
Thursday afternoon. IFR to MVFR conditions are likely with any
of these storms due to heavy rainfall.
A secondary front will push through the area Thursday night
into Friday leading in VFR conditions. VFR ceiling and
visibility are expected Saturday. A low probability of showers
return to the mountains Sunday.
&&
.HYDROLOGY...
As of 330 AM EDT Wednesday...
Thunderstorms will be more numerous and have more areal coverage
today, increasing the chance that a location that had heavy rain in
the past few days will get more. In addition, intense rainfall rates
are likely with any of the stronger storms. Urban and developed
areas will be more susceptible to the threat of flooding with these
heavy rates. Precipitable water values will be hovering around 2.0
inches today and tonight east of the Blue Ridge and with the high
freezing level, the result will be brief periods of torrential
rainfall. A Flood Watch for Excessive Rainfall was issued in
collaboration with surrounding National Weather Service office as
the confidence in this threat occurring is increasing.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Flood Watch through this evening for VAZ007-009>014-018>020-
022>024-034-035-045>047.
NC...None.
WV...Flood Watch through this evening for WVZ042>044-507-508.
&&
SYNOPSIS...AMS
NEAR TERM...AMS/SH
SHORT TERM...BMG
LONG TERM...BMG
AVIATION...AMS
HYDROLOGY...AMSHazardous weather outlook, Aug 10, 4:09 AM EST, 7 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
509 AM EDT Wed Aug 10 2022
VAZ007-009>014-018>020-022>024-034-045-WVZ042>044-507-508-110915-
Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Craig-
Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Bedford-Campbell-
Mercer-Summers-Monroe-Eastern Greenbrier-Western Greenbrier-
509 AM EDT Wed Aug 10 2022
...FLOOD WATCH IN EFFECT FROM NOON EDT TODAY THROUGH THIS EVENING...
This Hazardous Weather Outlook is for central Virginia, south
central Virginia, southwest Virginia, west central Virginia and
southeast West Virginia.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ001>006-018>020-VAZ015>017-032-033-043-044-058-059-110915-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Grayson-Carroll-Floyd-Patrick-Franklin-Henry-Pittsylvania-
Halifax-Charlotte-
509 AM EDT Wed Aug 10 2022
This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, south central Virginia, southwest
Virginia and west central Virginia.
.DAY ONE...Today and tonight.
Scattered to numerous thunderstorms are expected Wednesday afternoon
and evening. Very heavy rainfall rates may result in localized flash
flooding.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
VAZ035-046-047-110915-
Amherst-Appomattox-Buckingham-
509 AM EDT Wed Aug 10 2022
...FLOOD WATCH IN EFFECT FROM NOON EDT TODAY THROUGH THIS EVENING...
This Hazardous Weather Outlook is for central Virginia.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
In addition, strong to severe thunderstorms this afternoon and
evening may produce damaging wind gusts.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 10, 11:22 AM EST, 38 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1222 PM EDT Wed Aug 10 2022
NCZ018-101645-
Watauga-
1222 PM EDT Wed Aug 10 2022
...A STRONG THUNDERSTORM WILL AFFECT
SOUTHWESTERN WATAUGA COUNTY...
At 1221 PM EDT, a strong thunderstorm was located over Rominger, or
near Beech Mountain, moving east at 10 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Boone...
Blowing Rock...
Beech Mountain...
Foscoe...
Sugar Grove.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
LAT...LON 3624 8190 3625 8190 3627 8189 3629 8174
3612 8163 3612 8171 3611 8181 3616 8183
3619 8186 3619 8188 3621 8191 3623 8191
TIME...MOT...LOC 1621Z 271DEG 8KT 3620 8183
DSLocal storm report, Aug 10, 11:33 AM EST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1233 PM EDT WED AUG 10 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0852 PM TSTM WND DMG 1 E NARROWS 37.34N 80.79W
08/04/2022 GILES VA PUBLIC
AT LEAST 20 TREES BLOWN DOWN AND SNAPPED
FROM THUNDERSTORM WINDS. A BARN WAS ALSO
SEVERELY DAMAGED.
&&
PJHSpecial weather statement, Aug 10, 11:42 AM EST, 18 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1242 PM EDT Wed Aug 10 2022
VAZ016-101715-
Carroll VA-
1242 PM EDT Wed Aug 10 2022
...A strong thunderstorm will impact portions of
south central Carroll County through 115 PM EDT...
At 1241 PM EDT, Doppler radar was tracking a strong thunderstorm over
Pipers Gap, or near Galax, moving east at 10 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible. Heavy rain will reduce visibility along
Interstate-77 between the North Carolina line and the
Hillsville Airport.
Locations impacted include...
Hillsville...
Fancy Gap...
Lambsburg...
Pipers Gap...
and Woodlawn.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
&&
LAT...LON 3657 8085 3672 8085 3675 8070 3656 8070
TIME...MOT...LOC 1641Z 272DEG 7KT 3666 8082
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
DSSpecial weather statement, Aug 10, 11:45 AM EST, 15 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1245 PM EDT Wed Aug 10 2022
NCZ002-019-VAZ015-101715-
Wilkes NC-Alleghany NC-Grayson VA-
1245 PM EDT Wed Aug 10 2022
...Strong thunderstorms will impact portions of
central Alleghany, north central Wilkes Counties in northwestern
North Carolina and southeastern Grayson Counties in southwestern
Virginia through 115 PM EDT...
At 1244 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Independence to Sparta to Doughton Park.
Movement was east at 10 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Sparta...
Ennice...
Stone Mountain State Park...
Baywood...
Whitehead...
Glade Valley...
and Doughton Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
&&
LAT...LON 3666 8100 3651 8099 3636 8105 3640 8120
3650 8115 3661 8116
TIME...MOT...LOC 1644Z 255DEG 9KT 3661 8111 3649 8110 3642 8114
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
DSSpecial weather statement, Aug 10, 11:54 AM EST, 6 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1254 PM EDT Wed Aug 10 2022
VAZ033-101730-
Franklin VA-
1254 PM EDT Wed Aug 10 2022
...A strong thunderstorm will impact portions of
northeastern Franklin County through 130 PM EDT...
At 1254 PM EDT, Doppler radar was tracking a strong thunderstorm near
Burnt Chimney, or 7 miles south of Stewartsville, moving east at 10
mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Northwest Smith Mountain Lake...
and Westlake Corner.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
&&
LAT...LON 3705 7974 3714 7987 3721 7983 3718 7971
3715 7971 3715 7970 3716 7970 3715 7969
TIME...MOT...LOC 1654Z 288DEG 8KT 3715 7981
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
DSSpecial weather statement, Aug 10, 11:57 AM EST, 3 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1257 PM EDT Wed Aug 10 2022
VAZ033-101730-
Franklin VA-
1257 PM EDT Wed Aug 10 2022
...Strong thunderstorms will impact portions of
southeastern Franklin County through 130 PM EDT...
At 1257 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Sontag to near Ferrum to near Oak Level.
Movement was east at 5 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Rocky Mount...
Ferrum...
and Sontag.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
&&
LAT...LON 3683 7999 3683 8000 3682 8000 3684 8006
3695 8004 3700 7987 3697 7970 3688 7984
3681 7990
TIME...MOT...LOC 1657Z 270DEG 4KT 3696 7982 3692 7996 3685 7998
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
DS